Hail, Pennington
- When
- July 16, 9:45 PM MST
- Where
- Pennington County, 2 mi S of Rapid City
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 44.051, -103.230
A storm briefly became severe on the south side of Rapid City, with hail to quarter size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A storm briefly became severe on the south side of Rapid City, with hail to quarter size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 16, 4:07 PM MST, 5 hours 38 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 507 PM MDT Tue Jul 16 2019 .DISCUSSION...(This Evening Through Tuesday) Issued at 213 PM MDT Tue Jul 16 2019 Upper level zonal flow continued this morning across the northern Great Plains today, with a transition to west northwest this afternoon ahead of an approaching Pacific coast trough. A series of strong waves are crossing western Montana through central Wyoming and Colorado. Surface analysis shows low pressure across Wyoming, with southeast moist flow across western SD. Dewpoints have once again reached the 60s to around 70 across much of the area...and drier across NE WY. Plenty of instability in place with MLCAPE of 1500-2500 J/kg. Effective bulk shear is increasing across the area, peaking this afternoon at 50-60kt. Storm initiation will be across typical higher terrain west and southwest of the CWA, which has already begun. CAMs have been showing Laramie Range convection moving northeast into southwest SD, crossing the southern Black Hills around 00z, then continuing east-northwest into central SD. A secondary line is then progged to cross northeast WY late this afternoon or early this evening, then push through northwest SD through the evening. Areawide is favorable for large hail, damaging winds, and perhaps a tornado, but is most favorable across the northern half of the CWA where shear is the strongest. Storms will depart late this evening or just past midnight, with lingering showers possible overnight behind a cold front pushing through. Broad cyclonic flow will sit across the western half of the CONUS Wednesday, with quiet morning weather and highs in the 80s. Still enough post-frontal instability and shear for some storm development, but coverage will be much less than today. Storms may initiate across the Black Hills while others move in from the west. A few could be strong or severe. Otherwise generally drier weather is expected for the rest of the week as the main flow slides northward. Temps will be near to slightly above average. The warmest day will be Thursday, with highs well into the 90s across southwest to south central SD. && .AVIATION...(For the 00Z TAFS Through 00Z Wednesday Evening) Issued At 506 PM MDT Tue Jul 16 2019 Scattered thunderstorms will continue to develop over the next few hours. Severe storms are likely, with large hail, very gusty winds, and torrential rainfall expected. LIFR conditions will be possible in and near storms. Otherwise, VFR conditions are expected. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...13 AVIATION...13
Hazardous Weather Outlook National Weather Service Rapid City SD 537 AM MDT Tue Jul 16 2019 SDZ012-024>031-041-042-072>074-WYZ054>058-071-171300- Butte-Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Fall River-Oglala Lakota- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 537 AM MDT Tue Jul 16 2019 This Hazardous Weather Outlook is for portions of northwestern South Dakota...southwestern South Dakota...the Black Hills of South Dakota...northeast Wyoming...and the Black Hills of Wyoming. .DAY ONE...Today and Tonight Isolated to scattered severe thunderstorms are expected this afternoon and evening across the area. Large hail, damaging winds, and torrential rainfall are the main concern with any storm. An isolated tornado or two will be possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There is a chance for a few stronger thunderstorms on Wednesday, with hail and strong wind gusts the main threats. Isolated thunderstorms will be possible again on Friday, and into the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-002-013-014-032-043-044-046-047-049-171300- Harding-Perkins-Northern Meade Co Plains-Ziebach-Haakon-Jackson- Bennett-Mellette-Todd-Tripp- 537 AM MDT Tue Jul 16 2019 /637 AM CDT Tue Jul 16 2019/ This Hazardous Weather Outlook is for portions of western South Dakota. .DAY ONE...Today and Tonight Isolated to scattered severe thunderstorms are expected this afternoon and evening across the area. Large hail, damaging winds, and torrential rainfall are the main concern with any storm. An isolated tornado or two will be possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Isolated thunderstorms will be possible on Wednesday, and again on Friday and into the weekend. Organized severe storms are not anticipated at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
918 PM MDT TUE JUL 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 PM TSTM WND GST 7 E WANBLEE 43.58N 101.52W
07/16/2019 M60 MPH JACKSON SD MESONET
&&
TJGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
940 PM MDT TUE JUL 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0929 PM TSTM WND GST 9 ENE BELVIDERE 43.90N 101.10W
07/16/2019 M81 MPH JACKSON SD MESONET
&&
TJGSpecial Weather Statement National Weather Service Rapid City SD 947 PM MDT Tue Jul 16 2019 SDZ001-002-170430- Perkins SD-Harding SD- 947 PM MDT Tue Jul 16 2019 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HARDING AND NORTHWESTERN PERKINS COUNTIES UNTIL 1030 PM MDT... At 946 PM MDT, Doppler radar was tracking a strong thunderstorm 3 miles west of Reva, or 18 miles east of Buffalo, moving east at 35 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Ludlow, Reva, Ralph, Lodgepole, Sorum, Prairie City, Slim Buttes and North Cave Hills. A Severe Thunderstorm Watch remains in effect until midnight MDT for northwestern South Dakota. LAT...LON 4594 10270 4559 10257 4527 10334 4595 10355 TIME...MOT...LOC 0346Z 258DEG 32KT 4554 10316 Eagan
Special Weather Statement
National Weather Service Rapid City SD
1002 PM MDT Tue Jul 16 2019
SDZ044-046-047-049-170500-
Bennett SD-Tripp SD-Todd SD-Mellette SD-
1002 PM MDT Tue Jul 16 2019
...SIGNIFICANT WEATHER ADVISORY FOR TODD...NORTHWESTERN TRIPP...
MELLETTE AND SOUTHEASTERN BENNETT COUNTIES UNTIL 1100 PM MDT/MIDNIGHT
CDT/...
At 1002 PM MDT/1102 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 2 miles southwest of Draper
to 9 miles southeast of White River to 3 miles west of Spring Creek.
Movement was east at 35 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Mission, White River, Rosebud, Saint Francis, Parmelee, Okreek,
Spring Creek, Wood, Carter, Cedar Butte, Mosher, Witten, Lakeview,
Harrington, Hidden Timber, Vetal, Littleburg, Haystack Butte,
Intersection of Highway 83 and White River and southeastern Lacreek
Wildlife Refuge.
A Severe Thunderstorm Watch remains in effect until midnight MDT/100
AM CDT/ for south central and southwestern South Dakota.
LAT...LON 4305 10159 4351 10109 4383 10093 4371 10073
4377 10058 4373 10055 4372 10047 4374 10036
4370 10029 4368 10009 4371 10004 4369 9997
4333 10004 4300 10044 4300 10124
TIME...MOT...LOC 0402Z 285DEG 28KT 4391 10059 4345 10065 4311 10109
EaganSpecial Weather Statement National Weather Service Rapid City SD 1004 PM MDT Tue Jul 16 2019 SDZ001-002-012>014-170430- Butte SD-Ziebach SD-Perkins SD-Northern Meade Co Plains SD- Harding SD- 1004 PM MDT Tue Jul 16 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HARDING... NORTHEASTERN BUTTE...WEST CENTRAL ZIEBACH...NORTH CENTRAL MEADE AND SOUTHERN PERKINS COUNTIES UNTIL 1030 PM MDT... At 1004 PM MDT, Doppler radar was tracking a strong thunderstorm 10 miles west of Usta, or 22 miles northwest of Faith, moving east at 40 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Bison, Chance, Sorum, Usta, Maurine, Mud Butte, Date, Zeona, Iron Lightning, Owen Lake, Sheep Buttes, Arrow Head Buttes and southeastern Slim Buttes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A Severe Thunderstorm Watch remains in effect until midnight MDT for northwestern and west central South Dakota. LAT...LON 4475 10293 4529 10337 4565 10249 4516 10172 TIME...MOT...LOC 0404Z 249DEG 33KT 4523 10238 Eagan
Special Weather Statement National Weather Service Rapid City SD 1018 PM MDT Tue Jul 16 2019 SDZ031-072-073-170500- Pennington Co Plains SD-Southern Meade Co Plains SD- Sturgis/Piedmont Foot Hills SD- 1018 PM MDT Tue Jul 16 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MEADE AND EAST CENTRAL PENNINGTON COUNTIES UNTIL 1100 PM MDT... At 1018 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles north of Ellsworth Air Force Base, or 15 miles northeast of Rapid City, moving east at 55 mph. Wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Ellsworth Air Force Base, northeastern Box Elder, Elm Springs, Hereford, Viewfield and Curlew Lake. A Severe Thunderstorm Watch remains in effect until midnight MDT for west central South Dakota. LAT...LON 4415 10330 4446 10331 4452 10232 4411 10228 TIME...MOT...LOC 0418Z 266DEG 46KT 4427 10308 Eagan
The Rapid City radar (KUDX), 33 km away, was scanning. The volume nearest the first event began at 04:42 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2019Every state in 2019This day in weather historyWarnings in South Dakota, July 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 840374.